Thunderstorm Wind, Custer
- When
- August 20, 9:37 PM MST
- Where
- Custer County, 0.48 mi W of Miles City Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.430, -105.890
A wind gust of 59 mph was recorded at the Miles City Airport.
An isolated severe wind gust from a thunderstorm occurred at the Miles City Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe wind gust from a thunderstorm occurred at the Miles City Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 20, 8:36 PM MST, 1 hour 1 minute earlier.
Area Forecast Discussion
National Weather Service Billings MT
936 PM MDT Thu Aug 20 2020
.UPDATE...
Band of showers/t-storms currently moving west to east thru
Musselshell, western Yellowstone and eastern Carbon counties. Main
risk w/ these storms continues to be wind, and for the most part
local mesonet stations have been consistent in showing max gusts
in the 35-45 mph range. We are also seeing some convective
development in northern Rosebud county, on southern end of a line
moving thru northeast MT where wind gusts have been stronger. So,
watch for some strong wind gusts fairly soon into the Miles City
area...perhaps up to 50 mph. Otherwise, while we did see some
localized small hail w/ a couple stronger storms earlier this
evening, we should just be talking about wind and brief downpours
from here on. Precipitable waters in place are currently analyzed
to near an inch. Though these storms are wet, lightning and wind
bring the risk of grass fires and these will need to be monitored.
Forecast overall is in good shape. Have made a few pop/wind
adjustments per current trends.
JKL
&&
.DISCUSSION...
Tonight through Friday night...
Areas of low-level frontogenesis have persisted over the
mountains, allowing showers to continue into the early afternoon.
An abundance of smoke continues to move into southern Montana as
well from the southwest, with some of it starting to mix down to
the ground, as Sheridan visibility is currently down to 8 miles.
A disturbance and moisture upstream in eastern Idaho will move its
way over our mountains this afternoon, allowing thunderstorms to
form that are then expected to drop down into the plains and move
east across the area, including Billings. Lightning and erratic
winds gusting up to 50 mph are the main threats, though small hail
cannot be ruled out.
Further to the west, a cold front, still
located over western Montana, will eventually reach us by this
evening, possibly bringing a second round of storms capable of
gusty winds to the area through early Friday morning. Conditions
will cool off behind the front. Heights rebuild on Friday as
brief upper ridging returns. However, cool temperatures behind the
cold front will persist throughout the day, so cooler
temperatures 'only' reaching the lower 90s can be expected. As
winds shift behind the cold front, much of the smoke should move
out of the area as well, though current wildfires around
Washington may supply some smoke to the area instead.
Vertz
Saturday through Thursday...
Ridge dominates across the region Saturday, driving temps into
the mid to upper 90s in most locations Saturday, with a few
locations above the century mark. A weak cold front will cross the
area Saturday night and bring slightly cooler temps for Sunday.
Next week the core of the upper ridge looks to be located far
enough south to facilitate a more active weather pattern over the
Northern Rockies. A weak disturbance will ease into the west
Monday evening/night and bring isolated- scattered showers and
thunderstorms to the area. A more organized frontal passage is
expected Tuesday evening/night, spreading showers and
thunderstorms across the region into Wednesday morning. Front will
also bring some gusty winds, and drop temps back into the 80s
across the region. The unsettled and cooler pattern continues
through the end of the period, with potential of showers and
thunder each afternoon/evening. Gilstad/RMS
&&
.AVIATION...
An area of showers and thunderstorms from Roundup to KBIL and
southward will track eastward through the night. These storms will
produce a brief period of 30-45 kt gusts and pockets of heavy rain
w/ MVFR flight conditions. Storms should exit into the Dakotas by
around 12z. Friday will be mostly clear and dry w/ VFR regionwide.
Slant range visibility will be reduced at times in smoke, but
some improvement should occur tomorrow. Thunderstorm downdrafts
could reduce surface visibility at times.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 062/091 063/098 063/092 062/097 064/093 062/087 059/085
40/U 00/U 00/U 01/U 22/T 43/T 32/T
LVM 052/091 053/096 053/094 055/095 056/091 053/087 050/085
20/U 00/U 10/U 12/T 35/T 44/T 33/T
HDN 061/091 060/099 061/093 060/098 063/094 060/088 057/085
40/U 00/U 00/U 01/U 11/B 33/T 32/T
MLS 066/091 062/098 066/095 061/098 067/094 064/087 059/083
51/U 00/U 10/U 10/U 21/B 32/T 32/T
4BQ 064/091 062/099 066/097 062/098 066/095 063/088 058/084
40/U 00/U 00/U 11/U 11/B 32/T 43/T
BHK 063/091 060/095 063/097 058/094 064/094 060/086 055/081
41/U 00/U 11/U 10/U 21/B 32/W 32/T
SHR 057/090 057/098 059/094 058/098 061/095 058/088 055/085
30/U 00/U 11/U 11/U 12/T 43/T 54/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
821 PM MDT THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND GST JUDITH GAP 46.69N 109.75W
08/20/2020 M51.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
0812 PM HAIL 13 SW RYEGATE 46.15N 109.45W
08/20/2020 E0.50 INCH GOLDEN VALLEY MT TRAINED SPOTTER
&&
STPSpecial Weather Statement National Weather Service Billings MT 821 PM MDT Thu Aug 20 2020 MTZ034-173-235-210300- Southwestern Yellowstone MT-Northeastern Yellowstone MT- Northern Stillwater MT- 821 PM MDT Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY... At 820 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles southeast of Ryegate, or 31 miles north of Columbus, moving east at 40 mph. Wind gusts up to 50 mph are possible with this storm. Strongest winds are expected to remain north of Billings. Locations impacted include... Broadview, Acton, Hailstone Wildlife Refuge and Comanche. LAT...LON 4590 10837 4595 10921 4613 10922 4613 10837 TIME...MOT...LOC 0220Z 269DEG 34KT 4608 10911 Lester
Special Weather Statement
National Weather Service Billings MT
857 PM MDT Thu Aug 20 2020
MTZ034-170-173-235-210400-
Northern Carbon MT-Southwestern Yellowstone MT-
Northeastern Yellowstone MT-Northern Stillwater MT-
857 PM MDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY...
At 852 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 16 miles northwest of Billings to near Joliet.
Movement was east at 30 mph.
Wind gusts of 35 to 45 mph are expected with these storms. Localized
pockets of moderate to heavy rainfall and perhaps small hail are
also possible.
Locations impacted include...
Billings, Laurel, Joliet, Fromberg, Lockwood, Huntley, Shepherd,
Worden, Ballantine, Pryor, Pompeys Pillar, Edgar, Boyd, Molt,
Silesia, Acton, Park City and Rockvale.
LAT...LON 4617 10783 4590 10797 4590 10805 4571 10807
4549 10820 4549 10831 4546 10832 4546 10865
4537 10870 4539 10916 4612 10881
TIME...MOT...LOC 0252Z 267DEG 28KT 4601 10876 4546 10904
LesterPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
917 PM MDT THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 12 SE EMIGRANT 45.27N 110.54W
08/20/2020 M58.00 MPH PARK MT MESONET
&&
STPSpecial Weather Statement
National Weather Service Billings MT
959 PM MDT Thu Aug 20 2020
MTZ030-057-138-169-171-173-235-210445-
Bighorn Canyon MT-Southern Big Horn MT-Treasure MT-
Southwestern Yellowstone MT-Northern Big Horn MT-
Pryor/Northern Bighorn Mountains MT-Northeastern Yellowstone MT-
959 PM MDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY...
At 958 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Melstone to 12 miles
north of Hardin to Fort Smith. Movement was east at 60 mph.
Winds gusts of 35 to 45 mph and brief heavy rain are possible with
these storms.
Locations impacted include...
Hardin, Hysham, Custer, Lodge Grass, Busby, Fort Smith, Crow Agency,
Ballantine, Pompeys Pillar, Bighorn, St. Xavier, Kirby, Crow Indian
Reservation and Northern Cheyenne Indian Reservation.
This advisory does not include the city of Billings.
LAT...LON 4648 10775 4648 10718 4639 10715 4639 10703
4614 10701 4613 10694 4583 10694 4583 10688
4579 10691 4569 10692 4567 10676 4527 10694
4524 10851 4583 10814 4626 10816 4626 10803
4634 10801 4640 10793 4640 10779 4650 10778
TIME...MOT...LOC 0358Z 269DEG 58KT 4651 10760 4592 10759 4529 10795
PalmquistSpecial Weather Statement
National Weather Service Billings MT
1009 PM MDT Thu Aug 20 2020
MTZ031-032-210500-
Custer MT-Northern Rosebud MT-
1009 PM MDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY...
At 1006 PM MDT, Doppler radar was tracking strong thunderstorms from
near Hillside to 20 miles northwest of Miles City, moving southeast
at 40 mph.
Wind gusts of 45 to 55 mph are expected with these storms, along
with brief moderate to heavy rainfall.
Locations impacted include...
Miles City, Twelve Mile Dam, Rock Springs, Locate, Angela, Matthews
Recreation Area and Strawberry Hill Recreation Area.
LAT...LON 4683 10583 4683 10562 4675 10562 4674 10557
4666 10558 4666 10550 4660 10549 4660 10545
4657 10544 4657 10524 4654 10523 4616 10545
4648 10665 4685 10649 4686 10583
TIME...MOT...LOC 0406Z 294DEG 35KT 4670 10621
LesterThe Glasgow radar (KGGW), 205 km away, was scanning. The volume nearest the first event began at 04:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
A wind gust of 59 mph was recorded at the Miles City Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906261.